Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 101, NWS Little Rock, AR

August 16, 2018Fulton County, Sharp County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 16, 2018, 11:31 PM CDT for Fulton County, Sharp County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 11:31 PM CDT (04:31 UTC)
Expired
Aug 17, 2018, 2:30 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Fulton County, AR, Sharp County, AR

The radar

The Memphis radar (KNQA), 180 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 12:00 AM CDTFLASH FLOODHardy, ARREPORT OF STREET FLOODING IN THE CITY OF HARDY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 4.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3111 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WGUS54 KLZK 170431
FFWLZK
ARC049-135-170730-
/O.NEW.KLZK.FF.W.0101.180817T0431Z-180817T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
1131 PM CDT THU AUG 16 2018

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Eastern Fulton County in north central Arkansas...
  Northern Sharp County in north central Arkansas...

* Until 230 AM CDT.

* At 1131 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is likely to occur.

* Some locations that will experience flooding include...
  Cherokee Village...               Ash Flat...
  Mammoth Spring...                 Highland in Sharp County...
  Hardy...                          Williford...
  Agnos...                          Armstrong...
  Saddler Falls...                  Kittle...
  Saddle...                         Wirth...
  Ozark Acres...                    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3648 9139 3647 9136 3642 9135 3642 9131
      3639 9131 3639 9129 3637 9129 3637 9128
      3633 9128 3633 9126 3625 9126 3625 9171
      3633 9167 3647 9154 3650 9149 3650 9141

$$

Cooper

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 7:26 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 16, 7:26 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
726 PM CDT Thu Aug 16 2018

.AVIATION...

An area of showers and thunderstorms are forecast to move into
Arkansas this evening and these will bring thunderstorms to KHRO
and KBPK. Otherwise VFR conditions will be see through the TAF
period. A second area of showers and thunderstorms will move
through the state on Friday from the North to the South. This line
will reach KPBF and KLLQ before OOZ Sat.

&&

.PREV DISCUSSION...(ISSUED 245 PM CDT Thu Aug 16 2018)
SHORT TERM...Tonight Through Saturday
Much to my disgust, dewpoints in much of central and southern
Arkansas have risen into the mid 70s to lower 80s. Even though
temperatures aren't too far from average highs, the combination of
this and the high humidity have necessitated a short-duration
heat advisory for the remainder of the afternoon and into the
early evening.

Focus shifts to potential convection tonight. Though there are
already some showers along outflow over southeast Arkansas, the
higher convective potential will be later tonight, as a more
potent upper trough digs down into the mid-Mississippi Valley and
pushes a surface front into the region. Initially, there will be a
round of showers and thunderstorms as one shortwave swings through
northern Arkansas in the mean flow late tonight and early Friday
morning.

There should be a couple more rounds of showers and thunderstorms
Friday and Friday night, as the front sinks further south into
Arkansas and more upper systems move through in the mean flow and
interact with it.

On Saturday, rain chances will decrease in the north, as drier air
pushes in behind the front. Ahead of the boundary, showers/storms
will continue.

LONG TERM...Saturday Night Through Thursday
Unsettled conditions are expected during at least the first half of
this period.

The upper flow across the U.S. is forecast to amplify during this
period, with an increase in amplitude of the western U.S. ridge
expected.  Slow moving upper level energy is expected to move south
from the mid Mississippi valley early in the period. An associated
cold front will also slowly approach.

Several rounds of precipitation are expected to affect the mid south
accordingly, before the system(s) clear to the southeast. Forecasts
will reflect temporal forecast uncertainties.

FIRE WEATHER...
No significant fire weather issues are expected through the next
seven days. Rain chances will continue into mid-week next week.
Minimum humidity will remain high through the period.

&&

.LZK Watches/Warnings/Advisories...
Heat Advisory until 7 PM CDT this evening FOR Arkansas-Bradley-
Calhoun-Clark-Cleveland-Conway-Dallas-Desha-Drew-Faulkner-
Garland-Grant-Hot Spring-Independence-Jackson-Jefferson-Johnson-
Lincoln-Logan-Lonoke-Monroe-Montgomery-Ouachita-Perry-Pope-
Prairie-Pulaski-Saline-Scott-White-Woodruff-Yell.

&&

Aviation...65
Hazardous weather outlook, Aug 16, 9:55 AM CDT, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
955 AM CDT Thu Aug 16 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
955 AM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected
later this afternoon and evening, especially across northern
sections of the state. A few storms will approach severe limits,
with gusty winds the primary concern.

The focus will then turn to the possibility of heavy rain tonight
and into Friday. An upper level impulse and a very moist airmass
will likely result in areas of heavy rain across the northern and
especially the northwest parts of the state.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

Showers and thunderstorms with potentially heavy rain will be
ongoing across mainly the northern part of the state early
Friday. Localized flash flooding will remain a concern.

The unsettled weather pattern will continue into the weekend and
early next week, with chances for showers and thunderstorms each
day. Initially, precipitation will be concentrated over northern
and central sections of the state. As the week progresses, rain
will affect the southern counties as well.

The main headliner in the coming days will be the heavy rain
potential. Widespread two to four inch amounts are expected across
the northern and central counties, and there could be locally more.
Given this much rain, high water problems could become an issue.

.Spotter Information Statement...

Limited spotter activation may be required this afternoon and
evening.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Aug 16, 10:43 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1043 PM CDT THU AUG 16 2018

ARZ022-023-031-170430-
Pope AR-Van Buren AR-Conway AR-
1043 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VAN BUREN...NORTH
CENTRAL CONWAY AND EAST CENTRAL POPE COUNTIES UNTIL 1130 PM CDT...

At 1043 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hector, or 20 miles northeast of Russellville, moving northeast at 20
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hector...                         Dabney...
Claude...                         Appleton...
Beverage Town...                  Brock Creek Campground...
Caglesville...                    Scotland...
Mountain Man Trailhead...         Scottsville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3539 9298 3543 9305 3549 9305 3567 9281
      3560 9264 3547 9257
TIME...MOT...LOC 0343Z 241DEG 19KT 3549 9290

Cooper
Special weather statement, Aug 16, 10:58 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1058 PM CDT THU AUG 16 2018

ARZ004-005-013-170445-
Baxter AR-Marion AR-Searcy AR-
1058 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEARCY...SOUTHERN
MARION AND SOUTHWESTERN BAXTER COUNTIES UNTIL 1145 PM CDT...

At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dugger, or 12 miles southwest of Yellville, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Yellville...                      Gassville...
Flippin...                        Advance...
Maumee...                         Lion Hill...
Rush...                           Cartney...
Cotter...                         Buffalo City...
Ralph...                          Cozahome...
Mull...                           Buford...
Maumee Crossing...                Bruno...
Rea Valley...                     Push Mountian...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3603 9270 3610 9281 3615 9282 3632 9253
      3624 9239 3605 9236
TIME...MOT...LOC 0357Z 251DEG 23KT 3609 9285

Cooper
Special weather statement, Aug 16, 10:59 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1059 PM CDT THU AUG 16 2018

ARZ022-023-031-170430-
Pope AR-Van Buren AR-Conway AR-
1059 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VAN BUREN...
NORTHEASTERN CONWAY AND EAST CENTRAL POPE COUNTIES UNTIL 1130 PM
CDT...

At 1059 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jerusalem, or 15 miles northeast of Russellville, moving east at 25
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lanty...                          Jerusalem...
Claude...                         Cleveland...
Catholic Point...                 Blick...
Middleton...                      Macedonia in Conway County...
Center Ridge...                   Caglesville...
Oak Grove in Pope County...       Moreland...
Wonderview...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3531 9297 3534 9301 3539 9299 3549 9258
      3533 9252
TIME...MOT...LOC 0359Z 251DEG 23KT 3539 9290

Cooper
Special weather statement, Aug 16, 11:02 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1102 PM CDT THU AUG 16 2018

ARZ006-007-170445-
Sharp AR-Fulton AR-
1102 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FULTON AND
NORTHEASTERN SHARP COUNTIES UNTIL 1145 PM CDT...

At 1101 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hardy, or near Mammoth Spring, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Cherokee Village...               Mammoth Spring...
Hardy...                          Mammoth Spring State Park...
Armstrong...                      Saddler Falls...
Saddle...                         Wirth...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3648 9139 3647 9136 3642 9135 3642 9131
      3639 9131 3639 9129 3637 9129 3637 9128
      3633 9128 3633 9161 3635 9166 3646 9163
      3650 9152 3650 9141
TIME...MOT...LOC 0401Z 256DEG 17KT 3639 9152

Cooper
Special weather statement, Aug 16, 11:19 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1119 PM CDT THU AUG 16 2018

ARZ023-024-170500-
Van Buren AR-Cleburne AR-
1119 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VAN BUREN AND
NORTHWESTERN CLEBURNE COUNTIES UNTIL MIDNIGHT CDT...

At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairfield Bay Marina, or near Clinton, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Heber Springs...                  Clinton...
Fairfield Bay...                  Greers Ferry...
Higden...                         Fairfield Bay Marina...
Sugar Loaf Recreation Area...     Choctaw...
Edgemont...                       Dam Site Marina...
Hill Creek Recreation Area...     Brownsville...
Eden Isle...                      South Fork Recreation Area...
Narrows Marina...                 Choctow Recreation Area...
Woodrow...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3548 9241 3552 9246 3557 9243 3569 9207
      3561 9199 3549 9199
TIME...MOT...LOC 0419Z 257DEG 24KT 3553 9235

Cooper
Special weather statement, Aug 16, 11:24 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1124 PM CDT THU AUG 16 2018

ARZ016-025-033-170515-
White AR-Independence AR-Jackson AR-
1124 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN INDEPENDENCE...
SOUTHWESTERN JACKSON AND NORTH CENTRAL WHITE COUNTIES UNTIL 1215 AM
CDT...

At 1124 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Plains, or 15 miles south of Batesville, moving east at 30
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pleasant Plains...                Thida...
Rosie...                          Roosevelt...
Huff...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3551 9148 3549 9174 3552 9179 3561 9179
      3568 9154 3561 9145
TIME...MOT...LOC 0424Z 257DEG 24KT 3556 9171

Cooper

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:08 PM CDTSpecial Weather StatementLZKLogan37 min
Aug 16, 7:17 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan43 min
Aug 16, 8:00 PM CDTSevere Thunderstorm WarningLZKJohnson, Pope20 min
Aug 16, 8:38 PM CDTSpecial Weather StatementLZKMarion52 min
Aug 16, 10:04 PM CDTSpecial Weather StatementLZKPope41 min
Aug 16, 10:09 PM CDTSpecial Weather StatementLZKFulton51 min
Aug 16, 10:21 PM CDTFlash Flood WarningLZKBaxter, Fulton, Izard3 hr
Aug 16, 10:40 PM CDTSpecial Weather StatementLZKSearcy50 min
Aug 16, 10:43 PM CDTSpecial Weather StatementLZKPope47 min
Aug 16, 10:58 PM CDTSpecial Weather StatementLZKMarion47 min
Aug 16, 10:59 PM CDTSpecial Weather StatementLZKConway31 min
Aug 16, 11:02 PM CDTSpecial Weather StatementLZKSharp43 min
Aug 16, 11:19 PM CDTSpecial Weather StatementLZKCleburne41 min
Aug 16, 11:24 PM CDTSpecial Weather StatementLZKIndependence51 min
Aug 16, 11:34 PM CDTSpecial Weather StatementLZKIzard26 min
Aug 16, 11:37 PM CDTSpecial Weather StatementLZKStone23 min
Aug 17, 1:08 AM CDTSpecial Weather StatementLZKJackson22 min
Aug 17, 1:31 AM CDTSpecial Weather StatementLZKPope44 min
Aug 17, 2:21 AM CDTSpecial Weather StatementLZKPope24 min
Aug 17, 4:25 AM CDTSpecial Weather StatementLZKLonoke35 min
Aug 17, 4:27 AM CDTSpecial Weather StatementLZKVan Buren18 min
Aug 17, 5:00 AM CDTSpecial Weather StatementLZKConway30 min
Aug 17, 5:03 AM CDTSpecial Weather StatementLZKArkansas42 min
Aug 17, 5:55 AM CDTSpecial Weather StatementLZKFaulkner20 min
Aug 17, 6:17 AM CDTSpecial Weather StatementLZKFaulkner43 min
Aug 17, 7:17 AM CDTSpecial Weather StatementLZKFaulkner43 min
Aug 17, 8:10 AM CDTAreal Flood WarningLZKConway, Faulkner, Van Buren3 hr
Aug 17, 8:30 AM CDTFlash Flood WarningLZKFaulkner, Van Buren3 hr
Aug 17, 1:02 PM CDTSpecial Weather StatementLZKJefferson43 min
Aug 17, 1:36 PM CDTSevere Thunderstorm WarningLZKArkansas, Cleveland, Jefferson, Lincoln39 min
Aug 17, 1:56 PM CDTSpecial Weather StatementLZKDallas34 min
Aug 17, 2:07 PM CDTSpecial Weather StatementLZKPolk23 min
Aug 17, 2:29 PM CDTSpecial Weather StatementLZKPolk31 min
Aug 17, 2:32 PM CDTSpecial Weather StatementLZKPolk28 min
Aug 17, 3:09 PM CDTSpecial Weather StatementLZKOuachita36 min

Nearby

Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.